That's the message to students today from authorities at Harvard and Boston University. (And probably many other colleges as well.) The warnings come in the wake of reports from around the country that some students needed medical care after drinking the potent alcohol-caffeine mix. According to the Harvard Crimson:
In an e-mail to students sent through House officials on Friday, UHS Director David S. Rosenthal ’59 and Office of Alcohol and Other Drug Services Director Ryan M. Travia urged students not to drink Four Loko, saying that one 23.5-ounce can contains the equivalent of six standard servings of alcohol and five cups of coffee.
And here's the message from the B.U. chief of police and director of student health services:
We want to pass along this important message about a potentially dangerous alcohol drink that has received some national press recently. We share this information so that you can continue to make smart choices about your personal health and safety while at Boston University.
There has been much fanfare recently about a fruity malt liquor called “Four Loko” and the attendant side effects which have been referred to as, “Blackout in a can.” Alcohol companies are targeting college students with these products without regard for your safety. National attention has been focused on this particular beverage because of a couple of very troubling incidents at Central Washington University and Ramapo College in Northern New Jersey.
We want to take this opportunity to provide you with some information about caffeinated alcoholic beverages and about mixing caffeine and alcohol in an effort to aid you in your decision making. Mixing alcohol and caffeine is not a new concept, but the recent cases involving students who were hospitalized after drinking beverages combining the two in a large can, is a cause for concern across college campuses and elsewhere around the co! untry. At the request of 18 attorney generals the Food and Drug Administration is reviewing whether the drinks are safe.
Four Loko is one example of a caffeinated alcoholic beverage. The 23 ounce can of this drink contains an equivalent amount of alcohol to four 12 ounce beers and 156 milligrams of caffeine. The danger here is not just the alcohol content but rather, the combination of high amounts of alcohol and caffeine.
Drinking high amounts of caffeine can cause symptoms like rapid heartbeat, shortness of breath, dizziness, feeling jittery and nausea. When consumed in combination wi! th alcohol, caffeine may produce the feeling of being “wide awake” despite the fact that one may be intoxicated on alcohol. The fact that the depressant effects of alcohol are mitigated by the caffeine may lead people to continue to drink alcohol and thereby become dangerously drunk.
We strongly recommend that you steer clear of these types of drinks and from mixing alcohol with other caffeine containing beverages. We also recommend that you avoid
mixing other substances with alcohol as a general rule. Boston University is concerned for your personal safety and we hope that you will use this information to make wise health choice! s.
With best regards,
Dr. David McBride
Director, Student Health Services
Chief of Police
This program aired on November 1, 2010. The audio for this program is not available.